Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Cardiology Symptoms
Question: Niaspan vs. Tricor
|kanvenk - Wed Nov 18, 2009 10:12 am||
A year ago, my doctor put me on Tricor (145 mg/day) for elevated Triglycerides. It has successfully reduced TRGL levels from about 350 down to about 230. However my HDL still remains vry low at around 30. I am also on Tenoretic (Atenolol-Chloro 50mg) for MVP and mild hypertension. Now that Niaspan 500 mg is available OTC, I asked my doctor if I could take it in lieu of the Tricor. He is fine with the Niaspan but is reluctant to let me discontinue taking the Tricor. Obviously, I would prefer to limit it to just one pill to tackle both my TRGL as well as HDL levels. What would you recommend?
|John Kenyon, CNA - Wed Dec 02, 2009 11:21 pm||
If your doctor is okay with Niaspan and Tricor in combination, I'd go with that, assuming you can't afford one of the more broad-acting statin drugs such as Lipitor, which would probably do both jobs better than either of the lesser ones. The Tricor isn't doing as much as it might, but is a big improvement. Niaspan won't control the trigycerides, but between the two you might just get an overall good profile. I definitely understand your desire to limit the number of pills taken, but given the numbers game and the fact these two drugs do two different things (both important) I'd just accept the two-pill solution. It's well worth it, if it works.
Good luck to you.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.